Uniform acceleration expansions for Markov chains with time-varying rates

William A. Massey, Ward Whitt

Research output: Contribution to journalArticle

53 Scopus citations

Abstract

We study uniform acceleration (UA) expansions of finite-state continuous-time Markov chains with time-varying transition rates. The UA expansions can be used to justify, evaluate and refine the pointwise stationary approximation, which is the steady-state distribution associated with the time-dependent generator at the time of interest. We obtain UA approximations from these UA asymptotic expansions. We derive a time-varying analog to the uniformization representation of transition probabilities for chains with constant transition rates, and apply it to establish asymptotic results related to the UA asymptotic expansion. These asymp7 totic results can serve as appropriate time-varying analogs to the notions of stationary distributions and limiting distributions. We illustrate the UA approximations by doing a numerical example for the time-varying Erlang loss model.

Original languageEnglish (US)
Pages (from-to)1130-1155
Number of pages26
JournalAnnals of Applied Probability
Volume8
Issue number4
DOIs
StatePublished - Nov 1998
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Keywords

  • Asymptotic expansions
  • Erlang loss model
  • Nonstationary queueing models
  • Pointwise stationary approximation
  • Poisson's equation
  • Time-inhomogeneous Markov chains

Fingerprint Dive into the research topics of 'Uniform acceleration expansions for Markov chains with time-varying rates'. Together they form a unique fingerprint.

  • Cite this